CSN Login
Members Online: 4

You are here

Coronavirus/COVID-19

What cancer patients, their families, and caregivers need to know about COVID-19.

More RC woes and PICC

NIMAH
Posts: 9
Joined: Sep 2006

Thanks for all the info...My dr. says he has better success with Picc for short infusions..mine will only be 6 wks...i am only now learning how lucky i am in this concern. Has anyone done this with the radiation at the same time...besides the chemo and picc problems i am looking for info about + and - of the radiation. My dr is great about answering my questions anytime via email and i am working a large number of ? for him tomorrow. Thanks Keith

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Yes, my dear Keith, I was radiated 25 days while doing my carboplatin/5FU infusion. Again, depending on what type of cancer, in my case squamous cell carcinoma in the rectum, this is standard....BUT it IS a bit uncomfortable...they are doing all of this on an organ you are trying to use everyday. Do not be surprised at loose bowels, abdominal pain...and, one that they didn't completely warn ME about....radiation burns to the anal area....if these start, call/email your onc asap....
Hugs, Kathi

taraHK
Posts: 1961
Joined: Aug 2003

Hi Keith,
I had a Hickman (external port). Had it for the 6 mos of chemo, and had it removed as soon as the chemo ended. It was a slight pain in the ** having an external line, but I learned to live with it. I had to have it flushed once a week. Cleaned the ends myself. I learned to bathe and shower with it. The only thing I couldn't do with was swim. (Even had a jacuzzi, just up to my waist). I had no infections with the Hickman. It was a little sore when they first put it in (under local) but only 24-48 hrs. Same after removal. Sometimes it was difficult to flush out.

Radiation: I ended up with 'burn' (like a bad sunburn) - quite painful. Also diarrhea. That area gets very tender. Can become difficult to sit. I did a lot of 'sitz' baths. Got some cream for the burn -- you have to ask -- some creams interfere with the radiation. I had some fatigue -- which didn't start until 2 wks after the radiation started. Fatigue wasnt too bad.

Good luck -- and keep asking all those questions!

Tara

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

I had a port because my onc is superstitious (she says) and wants me to keep it in for 2 yrs after my last treatment. It was a good thing as my cancer recurred 8 months later and I am had more surgery and now chemo again.
The radiation did not cause any problems for about the first 10 days and seemed easy. However after that there was a definite burning in the rectal area. I was told to do sitz baths but we had recently moved into a townhouse and decided not to put a tub in as we always took showers (bad decision). I used some cream on my bottom and it did feel like a sunburn. It went away about 3 wks after finishing the radiation. I did also get some urgency during the time of radiation.

Dick

mum-of-four's picture
mum-of-four
Posts: 22
Joined: Sep 2006

further to your earlier "PICC" post, could I just add I've had a PICC for 8 months and it has been marvellous. It was a bit painful the first week, but other than that it has been a godsend. You just have to hang your arm out of the bath when you're washing! ha ha!

Subscribe to Comments for "More RC woes and PICC"